[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.149.128. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 1995

Toxic Reaction From Topically Applied Doxepin in a Child With Eczema

Author Affiliations

Kansas City

University of Missouri-Kansas City School of Medicine The Children's Mercy Hospital 2401 Gillham Rd Kansas City, MO 64108 Susan E. Duthie, MD Kansas City

Arch Dermatol. 1995;131(12):1467-1468. doi:10.1001/archderm.1995.01690240133033
Abstract

Doxepin, with its antihistaminic properties, has been used as an antipruritic agent. The following case describes a toxic reaction from the absorption of doxepin through the skin associated with the application of excessive quantities of the drug.

Report of a Case.  A 2.5-year-old Hispanic boy with severe eczema was acting appropriately until the evening of May 5, 1995, when his energy level and appetite decreased. Beginning 3 days before admission, the mother applied a new cream, 5% doxepin hydrochloride (Zonalon), prescribed for the child's eczema by a dermatologist in another town. Two sample tubes of 6 g each were used on his arms and legs three times a day on May 5 and 6, 1995. A 30-g prescription tube was obtained on May 7, 1995, of which a total of half the tube was used over most of his body three times a day on May 7 and 8, 1995.

First Page Preview View Large
First page PDF preview
First page PDF preview
×